Michigan, 2008

Dust Devil in Michigan, April 14, 2008

April 14, 2008 · NWS APX · 1 event in 1 county or zone

A dust devil destroyed a bird feeder, and sucked an inch of water out of a backyard pond.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A dust devil destroyed a bird feeder, and sucked an inch of water out of a backyard pond.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 14, 12:50 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 14, 12:50 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
150 PM EDT MON APR 14 2008

.AVIATION...VFR CONDITIONS AT TVC/PLN/APN THROUGH TUESDAY. GUSTY SW
WINDS DEVELOP BY TUESDAY AFTERNOON.

ADAM

&&

.UPDATE...ISSUED AT 1114 AM.

LARGE EXPANSE OF HIGH PRESSURE SITUATED FROM THE GREAT LAKES THROUGH
TEXAS WILL BRING ABUNDANT SUNSHINE TO THE REGION TODAY. GIVEN DRY
LOWER LAYERS ON MORNING APX SOUNDING...DAYTIME CU POTENTIAL LOOKING
MINIMAL...AND MOST AREAS SHOULD REMAIN FLAT OUT SUNNY THROUGH THE
DAY. TEMPERATURES ALREADY RECOVERING QUICKLY AND HAVE NUDGED
FORECAST HIGHS UP A DEGREE OR TWO...MID 40S TO TOUCHING 50...BUT
COOLER NEAR THE LAKES DUE TO LAKE BREEZE DEVELOPMENT. OVERALL...ONLY
COSMETIC CHANGES TO THE GOING FORECAST.

ADAM

&&

.PREV DISCUSSION... /ISSUED 319 AM EDT MON APR 14 2008/

SYNOPSIS...HIGH PRESSURE TODAY WILL SLIDE EAST OF THE REGION BY
TUESDAY ALLOWING FOR AN INCREASED SOUTHERLY WIND FLOW WHICH WILL
WARM TEMPERATURES INTO WEDNESDAY. NO PRECIPITATION IS EXPECTED
UNTIL WEDNESDAY NIGHT AS A DECAYING COOL FRONT WILL SAG INTO THE
WESTERN GREAT LAKES. THIS BOUNDARY WILL BRING SMALL CHANCES FOR
RAIN SHOWERS THROUGH THE REMAINDER OF THE WORK WEEK. LITTLE
COOLING IS EXPECTED WITH TEMPERATURES HOLDING IN THE UPPER HALF OF
THE 50S TO AROUND 60 DEGREES.

DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS
SHOWING COOL AIR ACROSS THE REGION...ON THE BACKSIDE OF AN UPPER
TROUGH SITUATED ACROSS THE EASTERN CONUS. STRONG RIDGING ALOFT AND
MUCH WARMER TEMPERATURES RESIDE TO OUR WEST...WITH BOUNTIFUL DRY
AIR ACROSS THE CENTRAL PLAINS...WHERE PWATS RANGE BETWEEN 0.10
AND 0.30. NRN MICHIGAN IS ON THE LEADING EDGE OF THE SFC HIGH
PRESSURE...WITHIN A LIGHT NORTHERLY FLOW...AND ONLY CIRRUS
SWEEPING BY ASSOCIATED WITH A WEAK SHORTWAVE WITHIN THE UPPER
TROUGH. TEMPERATURES WERE IN THE UPPER 20S AND LOWER 30S.

FORECAST CONCERNS...NOT ANY IN THE NEAR FUTURE. POSSIBLE LATE
AFTERNOON LAKE BREEZES TODAY. MAYBE QUITE A LARGE DIURNAL
TEMPERATURE SWING FOR SOME AREAS TUESDAY MORNING TO TUESDAY
AFTERNOON. WIND SHEAR POSSIBILITIES LEADING TO AVIATION CONCERNS
TUESDAY NIGHT IF THE BL CAN DECOUPLE ENOUGH IN THE EVENING. EVEN
THOUGH TEMPERATURES WILL NOT REACH CRITICAL THRESHOLDS...FIRE
WEATHER CONCERNS START TO UNRAVEL WEDNESDAY WITH GUSTY SW WINDS
AND A VERY DRY AIR MASS. PRECIP CONCERNS DEVELOP WEDNESDAY
NIGHT...BUT ANY PRECIPITATION STILL LOOKS RATHER LIGHT UNTIL
MAYBE THURSDAY NIGHT. HOWEVER...MODEL UNCERTAINTIES DEVELOP BY
THIS TIME.

TODAY...CURRENT...AND LAST...OF THE SHORTWAVES ASSOCIATED WITH
THE UPPER TROUGH ACROSS THE EASTERN CONUS PULLS THROUGH THE REGION
EARLY THIS MORNING...TAKING THE HIGH LEVEL CIRRUS ALONG FOR THE
RIDE. AS UPPER RIDGING AND STRONG DRYING COMMENCE DURING THE DAY
(H8-H5 RH OF 10-15%/PWATS 0.13 MSP 00Z RAOB)...LOOK FOR PLENTY OF
SUNSHINE WITH MAYBE ONLY A FEW CU DEVELOPING...POSSIBLY
CONSOLIDATING AROUND LATE AFTERNOON LAKE BREEZES. HIGHS WILL BE IN
THE MIDDLE 40S...SLIGHTLY COOLER ALONG THE LAKES.

TONIGHT...HIGH PRESSURE SCOOTS EAST AND SOUTHERLY WINDS INCREASE
IN PARTICULAR ACROSS EASTERN UPPER. MANY AREAS NEARER THE SAGINAW
BAY COULD SEE A CHILLY NIGHT WITH LIGHTER WINDS IN THE PROXIMITY
OF THE SFC RIDGE AXIS. DECAYING SHORTWAVES SENT AROUND PINNACLE OF
UPPER RIDGE ARE SUGGESTED BY MODELS TO BE CARRYING SOME HIGH LEVEL
CIRRUS INTO OUR NECK OF THE WOODS. WITH SUCH A DRY AIR MASS
AROUND...AND PARENT TROUGH WELL WEST OVER THE PAC NW...HAVE A HARD
TIME BUYING THIS ONE. WILL KEEP THINGS MOSTLY CLEAR. LOWS WILL
FALL QUICKLY THIS EVENING...THEN STEADY OUT ACROSS EASTERN UPPER
WHERE 950MB WINDS INCREASE OVERNIGHT. WILL GO WITH LOWER TO MIDDLE
20S.

TUESDAY AND TUESDAY NIGHT...WHATEVER CIRRUS IS AROUND IN THE
MORNING LOOKS TO HEAD EAST DURING THE DAY...WHILE AMPLE SUNSHINE
GRACES THE NORTH WOODS. COULD SEE A RATHER LARGE DIURNAL SWING IN
TEMPERATURES FROM THE MORNING TO AFTERNOON. LOW LEVEL WINDS MIX
TO 900-850MB WHERE TEMPS ARE 0C/1C. THIS WILL RESULT IN HIGHS IN
THE MID TO UPPER 50S...OR AROUND A 35 DEGREE TEMP SWING. THIS
MIXING WILL ALSO LEAD TO A TAP OF 30-35 KT GUSTS AT THE TOP OF THE
MIXED LAYER. COMBINE THESE GUSTY WINDS WITH TDS THAT BASED OFF
SOUNDINGS...WOULD BE IN THE TEENS/LOW 20S...AND YOU GET RHS IN
THE LOWER HALF OF THE 20S. ULTIMATELY...ELEVATED FIRE DANGER.
AT NIGHT...SFC LOW PRESSURE EMERGES INTO NRN MN AND THE LOW LEVEL
WINDS REALLY GET GOING...WHILE ALSO FEEDING MUCH DRIER AIR INTO
THE REGION. 950MB WINDS OF 30-35KTS MAY LEAD TO WIND SHEAR ISSUES
IN AVIATION FORECASTS DEPENDING ON THE AMOUNT OF DECOUPLING OFF
THE HIGHER TERRAIN...WHICH INCLUDE THE TAF SITES. EVEN UNDER CLEAR
SKIES...THESE WINDS WILL KEEP TEMPS FROM FALLING OFF THE RADAR. 35
TO 40 DEGREES WILL BE COMMON.

WEDNESDAY...THE AIR MASS WILL BE EXTREMELY DRY FOR AT LEAST THE
MORNING HOURS. AFOREMENTIONED SFC LOW WORKS UP ACROSS ONTARIO. A
COLD FRONT TRIES TO SLIP INTO WESTERN LAKE SUPERIOR LATE IN THE
DAY. MOISTURE TO BE INCREASING ACROSS OUR FAR NW CWA...BUT MUCH OF
NORTHERN LOWER MICHIGAN WILL BE SUNNY...DRY AND WINDY AGAIN. SFC
TDS DOWN INTO THE 20S (LOWERED QUITE A BIT...AND LIKELY NOT
ENOUGH)...WITH TEMPERATURES SOARING INTO THE MIDDLE TO UPPER 60S
(70 DEGREES FOR SOME?). EVEN THOUGH TEMPS WILL FALL JUST SHORT...
THE WINDS AND HUMIDITIES WILL BE WELL INTO THE ELEVATED FIRE
DANGER ZONE AGAIN. THIS WILL BE TWO CONSECUTIVE DAYS WITH A VERY
DRY ATMOSPHERE AND BREEZY CONDITIONS. WILL HIGHLIGHT THIS ELEVATED
FIRE DANGER IN THE HWOAPX.

LATER PERIODS...SEEING A SLOWING TREND WITH THE ARRIVAL OF THE
DECAYING COOL FRONT INTO EASTERN UPPER...ON THE NAM. THIS IS
PRETTY COMMON FOR THIS TIME OF YEAR. CROSS FRONTAL FLOW WANES AND
THIS BOUNDARY MAY VERY WELL NOT MAKE IT INTO OUR AREA. WILL NOT
MAKE ANY CHANGES TO THE SMALL 30 PERCENT CHANCES FOR LIGHT RAIN
SHOWERS AT THIS POINT. STILL HAVE FORECASTS OF PRETTY UNSTABLE
H7-H5 LAPSE RATES ALOFT WITH MOISTURE INCREASING AHEAD OF THE
FRONT. DID BACK THINGS OFF TO OVERNIGHT THOUGH. WILL HAVE TO SEE
HOW THE NEXT COUPLE OF MODEL RUNS GO BEFORE MAKING ANY CHANGES FOR
WED NIGHT INTO THE END OF THE WORK WEEK. TEMPERATURES WILL LIKELY
NOT COOL MUCH...IF ANY. EXPECT TEMPERATURES TO AT LEAST BE IN THE
MIDDLE 50S TO AROUND 60 DEGREES WELL INTO THE LATTER HALF OF THE
WORK WEEK. SMD

MARINE...NO ISSUES ATTM. EVEN STRONGER LOW LEVEL WINDS TUESDAY
THROUGH WEDNESDAY MAY NOT BE ENOUGH FOR SMALL CRAFT ADVISORIES
DUE TO INCREASING OVER LAKE STABILITY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Apr 14, 2:46 AM EST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
346 AM EDT MON APR 14 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
151000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
346 AM EDT MON APR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASING WARMTH...VERY LOW HUMIDITIES AND GUSTY SOUTHWEST WINDS
TUESDAY AND WEDNESDAY AFTERNOON...WILL RESULT IN ELEVATED FIRE
DANGER IN NORTHERN LOWER MICHIGAN. THIS INCLUDES THE HURON AND
MANISTEE NATIONAL FORESTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Ogemaw

When
April 14, 2:35 PM EST
Where
Ogemaw County, Lupton
Property damage
$30
Reported by
Public
Coordinates
44.430, -84.020

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85883.